Alert archive / Alabama / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 112, NWS Birmingham, AL

April 27, 2017Sumter County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 27, 2017, 12:56 AM CDT for Sumter County, Alabama. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2017, 12:56 AM CDT (05:56 UTC)
Expired
Apr 27, 2017, 1:45 AM CDT
In force
49 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Sumter County, AL

The radar

The Birmingham radar (KBMX), 138 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 26, 11:02 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 5.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2017-04-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2017-04-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

287 
WUUS54 KBMX 270556
SVRBMX
ALC119-270645-
/O.NEW.KBMX.SV.W.0112.170427T0556Z-170427T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1256 AM CDT THU APR 27 2017

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Southern Sumter County in west central Alabama...

* Until 145 AM CDT

* At 1256 AM CDT, a severe thunderstorm was located over Alamucha, or
  7 miles southwest of Cuba, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Livingston, York, Cuba, Coatopa, Dug Hill, Kinterbish, Bluffport,
  Old Mallard Airport, Belmont, Demopolis Lock And Dam, Lilita,
  McDowell, Bellamy, I 20 Welcome Center At Cuba, Whitfield and Ward.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3249 8840 3261 8807 3259 8805 3263 8792
      3262 8791 3262 8788 3261 8784 3261 8788
      3260 8790 3256 8787 3254 8787 3252 8784
      3252 8791 3243 8804 3238 8804 3237 8802
      3234 8799 3235 8797 3231 8794 3231 8842
TIME...MOT...LOC 0556Z 249DEG 48KT 3235 8846 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
2 follow-up statements
050 
WWUS54 KBMX 270616
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
116 AM CDT THU APR 27 2017

ALC119-270645-
/O.CON.KBMX.SV.W.0112.000000T0000Z-170427T0645Z/
Sumter AL-
116 AM CDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHERN SUMTER COUNTY...

At 116 AM CDT, a severe thunderstorm was located over Kinterbish, or
7 miles southeast of Cuba, moving east at 45 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Cuba, Coatopa, Dug Hill, Kinterbish, Bellamy, Whitfield, Ward,
Belmont, Demopolis Lock And Dam, Lilita and McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3244 8838 3261 8788 3261 8785 3260 8790
      3259 8790 3256 8787 3254 8787 3252 8784
      3252 8791 3243 8804 3238 8804 3237 8802
      3234 8799 3235 8797 3232 8794 3231 8794
      3231 8833
TIME...MOT...LOC 0616Z 253DEG 39KT 3238 8827 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM
259 
WWUS54 KBMX 270633
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
133 AM CDT THU APR 27 2017

ALC119-270645-
/O.CON.KBMX.SV.W.0112.000000T0000Z-170427T0645Z/
Sumter AL-
133 AM CDT THU APR 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN SUMTER COUNTY...

At 132 AM CDT, a severe thunderstorm was located near Coatopa, or 11
miles southeast of Livingston, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Coatopa, Dug Hill, Bellamy, Whitfield, Belmont, Demopolis Lock And
Dam, Lilita and McDowell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3233 8813 3250 8821 3261 8788 3261 8786
      3260 8790 3259 8790 3256 8787 3254 8787
      3252 8784 3252 8791 3243 8804 3238 8804
      3237 8802 3236 8801
TIME...MOT...LOC 0632Z 247DEG 42KT 3245 8810 

HAIL...1.00IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 12:47 AM CDT, 9 minutes earlier.

Area forecast discussion, Apr 27, 12:47 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
1247 AM CDT Thu Apr 27 2017

.UPDATE...
For 06Z Aviation.

&&

.DISCUSSION...

Line of thunderstorms in Mississippi has changed quite a bit the
past few hours. The line has organized itself and produced wind
damage and some hail as it moved across the Mississippi River
into far western Mississippi. Since then, we are seeing the
northern part of the line break into clusters.

The upper trough is in the process of lifting northward and
additional upward motion from this feature will gradually
decrease. But enough shear to keep organized storms going for a
several hours will persist. The 00z raobs also indicate quite a
low level capping inversion. Some of the mesoscale models are
handling this pretty well as it only breaks when the pre-frontal
trough arrives. Another factor will be how high do the surface
dew points climb and how much instability will be available. It is
likely that the dew points only reach the lower 60s or so.

With all this said, there are limiting factors on how far east
this activity will hold on. We will hold the timing to about what
it is now as there will be surges and slow downs expected. The
best chance for severe weather will be west of I-65, with lesser
confidence east. With highly clockwise curved hodographs, can not
rule out a tornado especially with the southern areas of breaks in
the line and cell interaction. The main threat however will be
damaging winds and large hail. Any one area will have about a one
to two hour window of potential severe weather, if that.

75

&&

.AVIATION...
06Z TAF Discussion.

Currently watching the line of showers and storms moving across
western portion of Central Alabama. Convection has become more
cell-oriented versus line oriented but timing remains about the
same and just made minor adjustments to the overall timing of the
activity. Low clouds will persist through the morning in the west
and early afternoon in the east/southeast. Skies will clear
afterwards. There is a small chance that some leftover stratus may
redevelop in the southeast but confidence is low at this time so
only included sct015 for TOI and MGM after 03Z.

16

&&

.FIRE WEATHER...

An approaching cold front will bring a round of showers and
thunderstorms late tonight into Thursday morning. Storms will be
strong to severe with heavy rainfall. Drier conditions are
expected by Thursday afternoon, with another chance of storms
Sunday and Sunday night. There are no fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     77  57  87  65  88 /  50   0  20  10  20
Anniston    77  60  86  67  88 /  60   0  20  10  20
Birmingham  78  63  88  69  88 /  30   0  20  10  20
Tuscaloosa  78  62  88  70  89 /  20   0  20  10  20
Calera      78  63  87  68  88 /  30   0  20  10  20
Auburn      78  66  85  68  87 /  60  10  20  10  20
Montgomery  82  67  89  68  90 /  60  10  20  10  20
Troy        82  69  88  68  88 /  60  10  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Apr 26, 4:34 AM CDT, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
434 AM CDT Wed Apr 26 2017

ALZ011>015-017>050-271245-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
434 AM CDT Wed Apr 26 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

A line of strong to severe storms will move across west Alabama
after midnight. The threats include damaging winds and large hail,
but a tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A line of strong to severe storms will move across east Alabama
during the early morning hours on Thursday. The main threats will be
damaging winds and large hail, but a tornado cannot be ruled out.

There is also a threat of severe thunderstorms across all of central
Alabama Sunday afternoon and into Sunday night. The threats include
damaging winds, large hail, and tornadoes.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
late tonight and into Thursday morning, and again Sunday into Sunday
night.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 12:06 AM CDTSevere Thunderstorm WarningBMXSumter39 min
Apr 27, 12:07 AM CDTTornado WarningBMXPickens25 min
Apr 27, 12:33 AM CDTSevere Thunderstorm WarningBMXGreene42 min
Apr 27, 6:13 AM CDTTornado WarningBMXLowndes13 min
Apr 27, 8:41 AM CDTSpecial Weather StatementBMXTallapoosa34 min
Apr 27, 9:09 AM CDTTornado WarningBMXBullock, Montgomery20 min
Apr 27, 11:21 AM CDTTornado WarningBMXPike24 min
Apr 27, 11:31 AM CDTTornado WarningBMXLee, Russell14 min
Apr 27, 11:40 AM CDTTornado Warning Tornado observedBMXBullock36 min
Apr 27, 11:58 AM CDTTornado WarningBMXRussell27 min
Apr 27, 12:04 PM CDTTornado WarningBMXBarbour, Bullock41 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.